Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Springfield, MO

May 23, 2008Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2008, 3:09 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 3:09 AM CDT (08:09 UTC)
Expired
May 23, 2008, 4:00 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 230810
SVRSGF
KSC011-021-037-230900-
/O.NEW.KSGF.SV.W.0232.080523T0809Z-080523T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 AM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 AM CDT.

* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
  OF UNIONTOWN TO 7 MILES WEST OF GREENBUSH TO 13 MILES SOUTHWEST OF
  SHERMAN...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UNIONTOWN BY 315 AM CDT.
  HEPLER BY 320 AM CDT.
  REDFIELD AND MCCUNE BY 325 AM CDT.
  WEST MINERAL AND GIRARD BY 335 AM CDT.
  FULTON...FORT SCOTT AND CARONA BY 340 AM CDT.
  SCAMMON...ENGLEVALE AND CHEROKEE BY 345 AM CDT.

THE TOWNS OF PETERSBURG...XENIA...GREENBUSH...BRAZILTON...SHERMAN...
HIATTVILLE...HALLOWELL...MAPLETON...MARMATON AND FARLINGTON ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE STORMS HAVE PRODUCED WIND GUSTS TO 58 MPH NEAR CHANUTE.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
      3716 9507
TIME...MOT...LOC 0809Z 255DEG 31KT 3791 9504 3755 9507
          3719 9522

$$

TERRY
3 follow-up statements
000 
WWUS53 KSGF 230833
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT FRI MAY 23 2008

KSC011-021-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
333 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON...CRAWFORD AND NORTHERN CHEROKEE COUNTIES...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MAPLETON TO HEPLER
TO SHERMAN...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST MINERAL...GIRARD AND FULTON BY 345 AM CDT.
  FORT SCOTT AND CARONA BY 350 AM CDT.
  SCAMMON...ENGLEVALE AND CHEROKEE BY 355 AM CDT.
  ARCADIA...FRONTENAC...PITTSBURG AND MULBERRY BY 400 AM CDT.

THE TOWNS OF SHERWIN...MARMATON...HARDING...FARLINGTON...DEVON...
PAWNEE STATION...HAMMOND...BEULAH...STIPPVILLE AND SKIDMORE ARE IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
      3716 9507
TIME...MOT...LOC 0833Z 255DEG 31KT 3801 9486 3765 9490
          3729 9505

$$
TERRY
000 
WWUS53 KSGF 230850
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI MAY 23 2008

KSC011-021-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
350 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON...CRAWFORD AND NORTHERN CHEROKEE COUNTIES...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FULTON TO PAWNEE 
STATION TO WEST MINERAL...MOVING EAST-NORTHEAST AT 36 MPH. THESE 
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SCAMMON...ENGLEVALE AND CHEROKEE BY 355 AM CDT.
  ARCADIA...FRONTENAC...PITTSBURG AND MULBERRY BY 400 AM CDT.

THE TOWNS OF RINGO...POLK...CHICOPEE...CROWEBURG...LONE OAK...
FRANKLIN AND YALE ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 3802 9506 3801 9463 3753 9462 3723 9465
      3716 9507
TIME...MOT...LOC 0850Z 255DEG 31KT 3805 9468 3769 9472
          3733 9487

$$
000 
WWUS53 KSGF 230855
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT FRI MAY 23 2008

KSC021-230905-
/O.CAN.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
CHEROKEE KS-
355 AM CDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY IS
CANCELLED...

LAT...LON 3802 9505 3802 9479 3801 9478 3801 9463
      3789 9463 3788 9462 3753 9462 3734 9464
      3736 9504
TIME...MOT...LOC 0855Z 255DEG 31KT 3798 9464 3769 9474
          3741 9478

$$

KSC011-037-230900-
/O.CON.KSGF.SV.W.0232.000000T0000Z-080523T0900Z/
BOURBON KS-CRAWFORD KS-
355 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMMOND TO PAWNEE
STATION TO BEULAH...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ARMA...PITTSBURG...FRONTENAC AND ARCADIA BY 400 AM CDT.

THE TOWNS OF POLK...LONE OAK...CROWEBURG AND YALE ARE IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

LAT...LON 3802 9505 3802 9479 3801 9478 3801 9463
      3789 9463 3788 9462 3753 9462 3734 9464
      3736 9504
TIME...MOT...LOC 0855Z 255DEG 31KT 3798 9464 3769 9474
          3741 9478

$$
TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:56 AM CDT, 13 minutes earlier.

Area forecast discussion, May 23, 2:56 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 AM CDT FRI MAY 23 2008

.DISCUSSION...

THE FORECAST WILL CONTINUE TO BE VERY COMPLICATED INTO NEXT WEEK
AS SMALLER SCALE FEATURES PLAY A VERY BIG ROLE WITH THUNDERSTORM
CHANCES. ONE THING IS FOR SURE...WE ARE IN STORE FOR A WARM AND
HUMID STRETCH INTO EARLY NEXT WEEK.

TODAY...STRONG LOW LEVEL MOISTURE TRANSPORT WILL CONTINUE ACROSS
THE CENTRAL AND SOUTHERN PLAINS AS THE GULF REMAINS WIDE OPEN. A
NOTICEABLE INCREASE IN HUMIDITY WILL OCCUR THROUGHOUT THE
DAY...ESPECIALLY WEST OF HIGHWAY 65. MODELS AGAIN SEEM A BIT
OVERDONE WITH MOISTURE RETURN. AT THE SURFACE...A WARM FRONT
ACROSS SOUTHERN MISSOURI WILL SLOWLY LIFT NORTH. IN THE UPPER
LEVELS...A WEAK RIDGE WILL REMAIN OVER THE AREA WITH A SHEAR AXIS
NOTED.

INSTABILITY WILL CONTINUE TO INCREASE WITH MODIFIED FORECAST
SOUNDINGS INDICATING ONLY A MINIMAL CAP THIS AFTERNOON. ALTHOUGH
THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...A COUPLE OF
FEATURES MAY PROVIDE A BETTER FOCUS FOR ACTIVITY. IN THE LOWER
LEVELS...OUTFLOW BOUNDARIES FROM EVENING CONVECTION ACROSS
ARKANSAS AND OVERNIGHT CONVECTION ACROSS EASTERN OKLAHOMA AND
KANSAS WILL LIKELY DRIFT INTO THE AREA. THE AFOREMENTIONED WARM
FRONT MAY ALSO PROVIDE A FOCUS. IN THE UPPER LEVELS...THERE IS THE
POSSIBILITY THAT AN MCV FROM THE CONVECTION OUT WEST MAY ALSO
DRIFT INTO THE AREA. EVEN WITH ALL OF THIS...MODELS SEEM A BIT
OVERDONE WITH QPF OUTPUT. HAVE PLACED CHANCE POPS UP ACROSS
CENTRAL MISSOURI WITH SLIGHT CHANCE POPS ELSEWHERE. THE DAY SHIFT
WILL NEED TO CLOSELY MONITOR THE EVOLUTION OF ALL OF THESE
FEATURES. IN TERMS OF A SEVERE THREAT...AMBIENT 0 TO 6 KM BULK
SHEAR AROUND 30 KNOTS ALONG WITH MODERATE INSTABILITY INDICATE
MAINLY A MULTICELLULAR STORM MODE. WOULD THEREFORE EXPECT SOME
LARGE HAIL AND A STRAIGHT LINE WIND THREAT WITH THE STRONGEST
STORMS.

TONIGHT THROUGH MONDAY...THE PATTERN WILL CHANGE VERY LITTLE
THROUGH THE PERIOD. LOW LEVEL MOISTURE WILL CONTINUE TO
INCREASE...WITH SURFACE DEW POINTS GETTING WELL INTO THE 60S OVER
ALL OF THE MISSOURI OZARKS. PLENTY OF INSTABILITY WILL EXIST FOR
THE ENTIRE PERIOD...WITH SMALLER SCALE FEATURES CONTINUING TO BE
THE KEY FOR INITIATION. HAVE THEREFORE MAINTAINED AT LEAST LOW
POPS THROUGH THE PERIOD. TEMPERATURES WILL SLOWLY WARM WITH VERY
WARM AND MUGGY CONDITIONS EXPECTED SUNDAY AND MONDAY.

MONDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL FLOW WILL FLATTEN
A BIT WHICH WILL ALLOW A COLD FRONT TO CREEP INTO THE REGION. THIS
WILL LIKELY BE OUR BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION
FOR THE NEXT SEVEN DAYS. WILL CONTINUE WITH CHANCE POPS INTO AT
LEAST WEDNESDAY. THIS FRONT WILL NOT BE ALL THAT QUICK TO MOVE OUT
OF HERE...SO SEVERAL ROUNDS OF CONVECTION WILL BE POSSIBLE. WILL
NEED TO WATCH THE HEAVY RAIN THREAT. ONCE THE FRONT FINALLY DOES
GET THROUGH...TEMPERATURES SHOULD RETURN TO NEAR NORMAL FOR THE
END OF MAY.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...FIRST...ALBEIT WANING...CONCERN IS LOW
LEVEL WIND SHEAR. WINDS JUST OFF THE SURFACE CONTINUE TO LEVEL OFF
AS LOW LEVEL JET AXIS REMAINS JUST TO OUR WEST. THESE WINDS WILL
GRADUALLY SUBSIDE...HOWEVER THE SHIFT FROM ESE TO SW ALOFT WILL
MAINTAIN A RISK OF LLWS THROUGH SUNRISE. ATTENTION THEN TURNS TO
CONVECTION CHANCES ON FRIDAY. MINOR DISAGREEMENTS IN MODEL OUTPUT
LEADING TO A LOWER CONFIDENCE FORECAST. CANNOT RULE OUT WIDELY
SCATTERED CONVECTION FRIDAY...EVEN AS EARLY AS LATE MORNING AS
REMNANTS ENERGY ALOFT AND POSSIBLE LOW LEVEL OUTFLOW BOUNDARIES
MEANDER THEIR WAY INTO SW MO. COULD BE A LITTLE WINDOW OF
OPPORTUNITY AT BOTH SITES FOR A TSRA...BUT JUST CANNOT PIN POINT
WHEN RIGHT NOW. ANY ACTIVITY WILL BE INSTABILITY BASED AND SUBSIDE
AFTER SUNSET. PRIMARILY VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 23, 2:44 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT FRI MAY 23 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
244 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST KANSAS AND
 EXTREME WESTERN MISSOURI FROM 3 AM THROUGH 6 AM...AS STORMS OVER
 NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS CONTINUE TO MOVE EASTWARD
 TOWARD THE OZARKS. THESE STORMS MAY REMAIN STRONG TO SEVERE AS
 THEY MOVE INTO EXTREME SOUTHEAST KANSAS AND EXTREME WESTERN
 MISSOURI WITH DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE
 OF QUARTERS BEING THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 A FEW ONGOING THUNDERSTORMS MAY LINGER INTO FRIDAY
 MORNING...PARTICULARLY OVER PORTIONS OF SOUTHWEST MISSOURI.
 INCREASING AFTERNOON AND EVENING INSTABILITY WILL ONCE AGAIN
 BRING THE CHANCE FOR SCATTERED THUNDERSTORMS...AND PERHAPS AN
 ISOLATED SEVERE THUNDERSTORM...FRIDAY AFTERNOON AND EVENING...
 PARTICULARLY ALONG AND WEST OF HIGHWAY 71.

 DAYTIME HEATING AND MODERATE INSTABILITY WILL LEAD TO ISOLATED
 AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. THE
 RISK OF SEVERE WEATHER WILL BE LOW.

 THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT INTO
 WEDNESDAY AS A COLD FRONT MOVES SLOWLY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT WEST OF HIGHWAY 71.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:00 AM CDTSevere Thunderstorm WarningSGFCrawford30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.